Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 10, 2020, 12:18 PM CST for 4 counties in Alabama. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 10, 2020, 12:18 PM CST (18:18 UTC)
- Expired
- Feb 10, 2020, 6:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 12:45 PM CST | FLASH FLOOD | 2 Sse Duncanville, AL | SOUTH SANDY RD DEEMED IMPASSABLE AT BIG SANDY CREEK. |
| Feb 10, 12:45 PM CST | FLASH FLOOD | 2 Sw Hull, AL | PORTIONS OF WHITFIELD RD AND SIMPSON SWAMP RD DEEMED IMPASSABLE. |
| Feb 10, 12:45 PM CST | FLASH FLOOD | Fosters Boat Landing, AL | FOSTERS LANDING LANE AND FOSTERS LOOP RD DEEMED IMPASSABLE. |
| Feb 10, 12:50 PM CST | FLASH FLOOD | 2 N Coker, AL | UPPER COLUMBUS RD EXPERIENCING WASH OUTS DUE TO FLOOD WATERS. |
| Feb 10, 1:01 PM CST | FLOOD | Tuscaloosa, AL | AREAS OF STREET FLOODING ACROSS THE CITY OF TUSCALOOSA, PRIMARILY IN TYPICAL FLOOD SPOTS AT THIS TIME. |
| Feb 10, 1:15 PM CST | FLASH FLOOD | 2 Wsw Cottondale, AL | ROADS FLOODED IN THE WOODLAND HILLS SUBDIVISION. REPORTED VIA SOCIAL MEDIA. |
| Feb 10, 1:55 PM CST | FLOOD | 2 Ene Cottondale, AL | FLOODING IN THE CANYON LAKES AREA DUE TO WATERWAYS OUT OF THEIR BANKS. REPORTED VIA SOCIAL MEDIA. |
| Feb 10, 2:30 PM CST | FLASH FLOOD | 2 Nnw Lake View, AL | PLEASANT GROVE RD, IN THE LAKEVIEW COMMUNITY, IS IMPASSABLE. |
| Feb 10, 2:45 PM CST | FLASH FLOOD | 1 Ne Duncanville, AL | WATER COVERING SLAYTON RD DUE TO WATER OVER THE BRIDGE AT BUNCH CREEK. |
| Feb 10, 3:00 PM CST | FLASH FLOOD | 4 W Gainesville, AL | WATER COVERING HIGHWAY 116 WEST OF THE TOWN OF GAINESVILLE. |
| Feb 10, 3:15 PM CST | FLASH FLOOD | 1 Nw Camp Horne B.S.A., AL | KEENES MILL ROAD IMPASSABLE DUE TO WATER COVERING BRIDGE. |
| Feb 10, 5:00 PM CST | FLASH FLOOD | 1 Ssw Hull, AL | WATER NEARING A HOME ON HWY 69 DUE TO CREEK EXCEEDING BANKFULL. |
| Feb 10, 6:00 PM CST | FLASH FLOOD | 1 E Coker, AL | NEW ORLEANS DRIVE REPORTED TO BE WASHED OUT. PHOTO PROVIDED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS54 KBMX 101818
FFWBMX
ALC063-107-119-125-110015-
/O.NEW.KBMX.FF.W.0004.200210T1818Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1218 PM CST Mon Feb 10 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Tuscaloosa County in west central Alabama...
Pickens County in west central Alabama...
Greene County in west central Alabama...
Northwestern Sumter County in west central Alabama...
* Until 615 PM CST.
* At 1215 PM CST, the public and Emergency Management reported heavy
rain and thunderstorms causing street flooding within the City of
Tuscaloosa. Radar estimates and observations of 2 to 3 inches have
occurred over the last six hours. In addition, more heavy rainfall
will move into the area from Mississippi over the next 2 to 3
hours. Flash Flooding will continue or become worse through 6pm.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform,
Carrollton, Pickensville, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Boligee, Union, Gainesville, Ethelsville and
Emelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
3352 8732 3350 8726 3349 8733 3346 8734
3342 8725 3331 8716 3328 8707 3325 8707
3319 8720 3313 8720 3313 8728 3301 8732
3301 8771 3286 8783 3285 8782 3268 8837
FLASH FLOOD...OBSERVED
$$
562 follow-up statements
674
WGUS74 KBMX 101932
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
132 PM CST Mon Feb 10 2020
ALC063-107-119-125-110015-
/O.CON.KBMX.FF.W.0004.000000T0000Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-Pickens AL-Greene AL-Sumter AL-
132 PM CST Mon Feb 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
TUSCALOOSA...PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES...
At 125 PM CST, Flash Flooding was ongoing across Tuscaloosa County
including the City of Tuscaloosa. Numerous roadways have become
impassible due to flooding. Numerous reports of flooding from
Emergency Management and the public on social media continue to
increase. A considerable flash flood threat is expected to
materialize over the next few hours with additional heavy rainfall.
DO NOT DRIVE ACROSS FLOODED ROADWAYS.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Emergency management and the public.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform, Carrollton,
Pickensville, Holt, Moundville, Lake View, Brookwood, Coaling, Vance,
Coker, Boligee, Union, Gainesville, Ethelsville and Emelle.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area through 6pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
3352 8732 3350 8726 3349 8733 3346 8734
3342 8725 3331 8716 3328 8707 3325 8707
3319 8720 3313 8720 3313 8728 3301 8732
3301 8771 3286 8783 3285 8782 3268 8837
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56519
WGUS74 KBMX 102206
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
406 PM CST Mon Feb 10 2020
ALC063-107-119-125-110015-
/O.CON.KBMX.FF.W.0004.000000T0000Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-Pickens AL-Greene AL-Sumter AL-
406 PM CST Mon Feb 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
TUSCALOOSA...PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES...
At 404 PM CST, Doppler radar and automated gauges indicated heavy
rain falling across the warned area. Over three inches of rain have
already fallen in many areas. Flash flooding is expected to persist
as rainfall continues.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform, Carrollton,
Pickensville, Holt, Moundville, Lake View, Brookwood, Coaling, Vance,
Coker, Boligee, Union, Gainesville, Ethelsville and Emelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
3352 8732 3350 8726 3349 8733 3346 8734
3342 8725 3331 8716 3328 8707 3325 8707
3319 8720 3313 8720 3313 8728 3301 8732
3301 8771 3286 8783 3285 8782 3268 8837
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 11:12 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 10, 11:12 AM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1112 AM CST Mon Feb 10 2020 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 1110 AM CST Mon Feb 10 2020/ /Areas of flooding likely as a band of heavy rain sets up near & north of Interstate 20; marginal risk of a severe storm/ At 17:10Z/11:10AM, training rainfall was in progress across a good chunk of the area, with a notable flood threat focused near and north of Interstate 20 where a *high risk* of flash flooding has been outlooked by the WPC. This is the primary concern through tonight. Observed 12Z soundings from BMX/JAN as well as forecast soundings indicate low amounts of MU-CAPE available within this axis of precipitation. This combined with a southwesterly transport of anomalous precipitable water, 40-knot low-level jet & shortwave impulses aloft will result in areas of embedded heavy rain & a few storms. Such activity will aid in focused areas of high rain rates & enhanced flood risk. Persons should be alert & ready to respond to flooding to protect life and property. Travel should also be done very cautiously, especially after nightfall. The severe threat today is questionable given the mode of convection and tendency for storms to be elevated; however, some guidance shows that a pool of SB- CAPE will advect northward & reside up against the southern perimeter of the boundary across the southwest part of our area. There's a good amount of background shear in place which could help organize some stronger cores. I think the overall scenario by a few members may be a bit overdone & prefer to side with the more tempered guidance. So, will maintain the marginal risk but extend the end time to 6PM this evening. 89^GSatterwhite .LONG TERM... /Updated at 0355 AM CST Mon Feb 10 2020/ Wednesday through Monday. The main story for the extended will be the potential for severe storms Wednesday evening through the overnight hours. A trough digs through the Central Plains early Wednesday and a surface low develops in Southern Texas. The low is expected the lift quickly northeastward through the Mid-MS Valley and into Central TN during the day on Wednesday. As this takes place, Central AL will see substantial warming with highs in the 70s and dewpoints in the mid 60s. However, we also see warming in the mid levels that will decrease the lapse rates, which, along with the persistent cloud cover, will help limit the overall destabilization. A cold front will approach the area through the afternoon, finally reaching our western counties in the evening. Expect thunderstorms along the frontal boundary itself. Some of these may be strong to severe at times with damaging winds and heavy rain. A brief tornado can't be ruled out given the strength of this system. Also, with the prolonged heavy rainfall today through Tuesday, any additional rainfall with the thunderstorms could lead to another round of localized flooding; however, this will be a more progressive system (fast-moving) compared to Monday/Tuesday which should lessen the overall flash flooding impacts. A few limiting factors are at play for the severe threat Wednesday night into Thursday. Primarily, instability is expected to be modest at best, with the latest runs only indicating 200-400 J/kg as the front moves through. This is certainly enough to support some storms, but given the highly dynamic system and strong vertical shear (70-80kt 0-6km bulk shear), any updrafts that develop may be sheared apart before they can become sustained, which can happen when we have too much shear compared to the instability. Next, by the time the front makes it to Central AL, the surface low is forecast to be in Kentucky, and surface winds begin to veer to the southwest just prior to the frontal passage. This will result in more unidirectional hodographs, limiting the tornado potential unless complex storm interactions take place, which can't be forecasted this far out. Given the highly dynamic system, I will maintain slight risk forecast for Central AL, with tornadoes and damaging winds being the main threats. We will need to monitor latest model trends in regards to the thermodynamics, as that is the main limiting factor that is leading to the uncertainty right now. The front should be south and east of Central AL by Thursday afternoon, finally ending the rain chances for our area. Much colder and drier air comes in Thursday night with Friday morning lows in the mid 20s in the far northern counties and low 30s for areas generally between I-20 and I-85. South of I-85 will be in the mid to upper 30s. This cooler and drier trend should continue into the weekend. Some guidance suggests another wave moving through Saturday night through Monday, but there's little agreement in the model guidance as a whole for this, so confidence is low. I've increased PoPs to the 40-50% to account for some chance of rain moving in, but I won't go higher than that until there's more consistency in the models. 25/Owen && .AVIATION... 12Z TAF Discussion. Showers and storms on and off for the next 24 to 36 hours. On a whole ceilings will drop to MVFR and then IFR by tonight. Rain will be heavy at times and could result in flooding at the airports having an impact at the sites. Lightning alerts will also be needed on and off through the period. 16 && .FIRE WEATHER... An axis of heavy rain and a few storms is expected today near and north of the Interstate 20 corridor through early Tuesday. The wet pattern will continue through much of the week. Drier weather comes in Thursday night into Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 59 64 49 70 / 100 100 90 50 50 Anniston 64 62 68 52 72 / 100 100 90 50 50 Birmingham 64 62 64 52 73 / 100 100 90 50 50 Tuscaloosa 67 63 65 52 74 / 100 100 90 50 60 Calera 66 63 68 53 73 / 100 100 90 50 50 Auburn 68 63 72 57 73 / 40 80 80 40 40 Montgomery 72 66 75 59 78 / 40 80 80 40 40 Troy 72 65 77 61 77 / 30 60 70 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Tuesday afternoon for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 10, 4:03 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 403 AM CST Mon Feb 10 2020 ALZ011>015-017>050-111315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 AM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are expected today. Recent rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. Strong to severe storms possible in far West-Central Alabama from 10 AM to 3 PM today. The main impact will be damaging winds up to 60 mph, though a brief tornado cannot be ruled out. Many area rivers are in or expected to rise above flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of heavy rainfall are expected Tuesday through Thursday. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. There is a potential for severe storms Wednesday night into early Thursday morning. Damaging winds and a couple of tornadoes appear possible. Many rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Monday and Wednesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 8:24 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Feb 9, 8:24 PM CST | River Flood Warning | BMX | Dallas, Perry | 7 days |
| Feb 10, 3:40 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 30 hr |
| Feb 10, 10:05 AM CST | Areal Flood Advisory | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 6 hr |
| Feb 10, 10:13 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 10, 11:33 AM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 11:53 AM CST | Flash Flood Warning | BMX | Lamar, Marion, Winston | 6 hr |
| Feb 10, 12:32 PM CST | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 1:08 PM CST | Areal Flood Warning | BMX | Cherokee | 72 hr |
| Feb 10, 1:09 PM CST | Areal Flood Warning | BMX | Cherokee | 5 days |
| Feb 10, 1:23 PM CST | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Feb 10, 1:50 PM CST | River Flood Warning | BMX | Jefferson | 14 hr |
| Feb 10, 1:51 PM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 2:30 PM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 2:49 PM CST | Flash Flood Warning | BMX | Bibb, Chilton, Hale, Perry | 6 hr |
| Feb 10, 3:03 PM CST | Areal Flood Advisory | BMX | Chambers, Clay, Randolph | 5 hr |
| Feb 10, 3:39 PM CST | Areal Flood Advisory | BMX | Coosa | 4 hr |
| Feb 10, 3:49 PM CST | Areal Flood Advisory | BMX | Cleburne, Talladega | 5 hr |
| Feb 10, 4:45 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.